Kansas, 2018

Hail and Damaging Winds in Kansas, May 29, 2018

May 29, 2018 · NWS TOP · 6 events in 2 counties and zones

One last severe weather event in May occurred on May 29th with several damaging wind and large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One last severe weather event in May occurred on May 29th with several damaging wind and large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 11:42 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 29, 11:42 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1242 PM CDT Tue May 29 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 407 AM CDT Tue May 29 2018

Early this morning, an outflow boundary continues to advance east
across the region.  This is from earlier convection that has been
supported by an upper wave lifting through the region which has been
easily visible on GOES-16 imagery and extends up to the parent low
rotating over the High Plains of CO into southeastern WY. Several
short lived storms have been isolated to scattered over the area
early this morning as the main outflow moved into a region of higher
theta-e air.  But, storms have been diminishing in coverage with
some elevated spotty storms remaining over the Flint Hills area and
then a stronger storm exiting Brown Co area. More significant upper
trough continues to advance through the Four Corners region around
the low pressure system and will become a more important feature for
this afternoons round of convection with surface boundaries mainly
west of the area.  Lingering outflow boundaries settling out this
morning will make it more clear exactly where the focus for storm
development will be with heating of the day today.

With outflow moving through the area, lows this morning should fall
into the mid to upper 60s. Showers and some non-severe storms could
linger into the early morning hours before subsidence behind the
first wave works more fully into the region.  Do expect some
clearing takes place into late morning.  As it becomes apparent
where outflow boundaries have become more established then the exact
set up for the this afternoon will become more apparent overall. So,
some uncertainty in the forecast does remain for that reason at this
hour. With that said, most guidance is hinting at the overall set up
being that storms form along the lee trough over western into
central NE as the more vigorous shortwave lifts into the region
taking on a slight negative tilt to its axis.  With differential
cyclonic vorticity advection ahead of this feature and cooling of
mid level lapse rates over the region, MLCAPE values should
generally increase to the 1500-2000 J/kg range as convective temps
are reached into the mid afternoon as temps climb to around 90
degrees.  Along with the orientation of the wave, deep layer shear
values should increase on the order of 35-40 kts over some areas.
Some discrete storms may form initially with a more orthogonal
component to the flow.  But, stronger forcing with the wave should
allow for convection to undergo several mergers early as an MCS
develops and is progged by several operational models and the HREF
members to move into the area late afternoon into early evening.
Better discrete storms form with surface low pressure and dryline
bulge off to the south over southern KS into OK vicinity. This
appears to be the best area of instability as well with H85 theta-e
ridge extending from northeast OK into south central KS.  Expecting
that the southern flank of this overall line of storms that does
form from roughly central NE into portions of the OK panhandle
region to be the favored portion later in the evening.  Do expect
storms that move into the region to pose mainly a large hail threat
early on to a more damaging wind threat as storms grow upscale and
generally advance to the east southeast through the area.  It won't
be out of the question though that if storms stay discrete long
enough that western portions of the area could see a storm that
produces a weak short-lived tornado as well before storms do congeal
into a line.

.LONG TERM...(Wednesday through Monday)
Issued at 407 AM CDT Tue May 29 2018

By Wednesday morning, the remnants of tonight's MCS may still be
across far eastern KS with a few scattered showers and storms
possible before exiting the area as the mid-level trough progresses
northeastward toward the Great Lakes region.  As cloud cover clears
out behind this system by late morning/early afternoon, expect above-
normal temperatures once again with highs into the upper 80s/low
90s. A couple of weak embedded waves may track eastward over the
area late Wednesday night through Thursday/Thursday night. While
better chances for scattered storms look to be just south of the CWA
in southeast KS, some may extend further north into east central KS.
With modest instability and wind shear in place, cannot rule out the
possibility of a few strong storms.

Models show a mid-level ridge building northward across the central
U.S. by Thursday night and Friday with a mid-level trough extending
across the Pacific Northwest.  By Friday the region will be wedged
between high pressure to the east and low pressure centered over the
High Plains.  With southeast winds, mostly sunny skies, and decent
mixing, expect very warm conditions Friday with highs soaring into
the mid/upper 90s.  These temperatures combined with dewpoints in
the 60s to even low 70s may result in heat indices rising into the
upper 90s to low 100s across the entire outlook area.

The mid-level trough will advance into the Northern Plains Friday
night into Saturday, which will help to push surface low pressure
and an associated cold front eastward across the area.  There are
still model discrepancies regarding the timing of this frontal
passage, as it may be either late Friday night or Saturday morning.
While the better precipitation chances look to be further north
under the mid-level trough, models show some showers and storms
possibly skimming across far northern and far northeast KS. This
frontal passage will bring a slight "relief" to the heat for the
weekend with highs near 90 on Saturday and into the 80s by Sunday
and Monday. Surface high pressure will prevail over the central U.S.
through the weekend, resulting in dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

VFR conditions are expected throughout much of the afternoon
hours. Scattered showers/storms across central KS may approach
KMHK after 19Z this afternoon, although the bulk of activity is
likely to remain west of the terminal. A complex of t-storms is
expected to develop across central KS late this afternoon and
traverse the terminals during the evening hours. The timeframe of
most intense t-storm activity looks to arrive between 01-04Z at
KMHK and 03-06Z at the Topeka terminals. These storms will be
capable of gusty winds nearing of 50kts -- especially at KMHK --
and small hail. T-storm activity will push east of the terminals
during the overnight hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Hennecke
AVIATION...Baerg
Hazardous weather outlook, May 29, 8:10 AM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
910 AM CDT Tue May 29 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-301415-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
910 AM CDT Tue May 29 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible across most of the area this
afternoon through late tonight. Damaging wind gusts will be the
main threat. Some storms in the afternoon could produce large hail
and a weak short-lived tornado can't be ruled out primarily along
and west of the highway 81 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for severe thunderstorms Thursday afternoon for
east central and parts of northeast Kansas, or areas south and east
of a line from Abilene to Holton. Damaging winds and large hail
are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed across north central Kansas by 5 PM.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The radar

The Topeka radar (KTWX), 66 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Riley

When
May 29, 1:45 PM CST to 1:46 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Wind gusts was estimated.

Hail, Riley

When
May 29, 1:55 PM CST to 1:56 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Mostly pea size hail with a few quarters.

Thunderstorm Wind, Republic

When
May 29, 7:22 PM CST to 7:23 PM CST
Where
Republic County, Belleville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.820, -97.630

Delayed report of power lines down with a few transformers damaged. At least one tree was uprooted with several large broken tree limbs across the town. Time was estimated via radar.

Thunderstorm Wind, Republic

When
May 29, 7:23 PM CST to 7:24 PM CST
Where
Republic County, 4.83 mi E of Belleville
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.810, -97.540

Davis weatherlink site observed wind gust.

Thunderstorm Wind, Republic

When
May 29, 7:25 PM CST to 7:26 PM CST
Where
Republic County, Belleville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.820, -97.630

Widespread tree limbs down in Belleville. The diameter of the tree limbs was unknown.

Thunderstorm Wind, Republic

When
May 29, 7:30 PM CST to 7:31 PM CST
Where
Republic County, 4.72 mi WNW of Narka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.000, -97.500

Estimated wind gust report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760879, 760883, 760885, 760887, 760889, 760891.